What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 25, 6:00 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 25, 6:00 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
700 PM CDT Fri Jun 25 2021
.MESOSCALE DISCUSSION...
556 PM CDT
A Severe Thunderstorm Watch was recently issued, including
Livingston, Ford, and Iroquois Counties in our CWA. Trends will be
monitored closely for possibly needing a local expansion into
Indiana (Newton, Jasper, Benton), or a new watch collaborated.
Regarding the trends and threats during this watch, just after 530
PM, a funnel cloud very low to the ground was photographed near
Fisher in northern Champaign County. Surface obs indicate a very
soupy air mass, especially south of an outflow boundary (OFB)
lifting north, noted by 80/74 at TIP and 82/76 at DNV most
recently. This implies very low cloud bases, or in other words,
quite favorable LCL heights for tornadoes.
SPC mesoanalysis indicates modest but enough low level shear and
effective helicity for a tornado threat from mini-supercell
structures, which is the primary mode we're seeing on latest scans
from KILX. This is particularly the case given the proximity of
the OFB, which would serve to enhanced the effective storm
relative helicity. 0-3km MLCAPE is also favorable at near or over
100 J/kg, though low level lapse rates less so. Any cells that
exhibit behavior similar to cell near Argenta and Cisco as of 554
PM CDT that approach our watch counties will be monitored closely
for a tornado threat. Finally, threats will also include downburst
winds, with hail threat being mainly in only the most intense
supercells given very warm and moist profile.
Castro
&&
.SHORT TERM...
329 PM CDT
Through Sunday night...
Several rounds of heavy rain producing thunderstorms into the
weekend continues to be the primary weather concern. No changes
have been made to the ongoing flash flood watch at this time, but
with addition rounds of heavy rain producing convection looking
probable later Saturday into early Sunday, the current watch
may need to be extended through Saturday night.
A pair of MCV's from this mornings convection have pushed east of
the forecast area this afternoon. However, widely scattered
showers and thunderstorms have been festering and redeveloping
across northwestern and north central IL early this afternoon in
response to some modest low-level warm air advection setting up
ahead of another approaching weak mid-level impulse over
southeastern IA. This activity is expected to remain rather
scattered in coverage across far northern IL (north of I-80) over
the next few hours this afternoon in the vicinity of a surface
boundary near the WI state line. Locally heavy rainfall and
occasional lightning will be the primary threats with these
afternoon storms, though a brief funnel cloud or two are not out
of the question given the favorable lower-level instability and
the presence of a surface boundary. This activity will likely
dissipate and/or move out of the area early this evening.
Additional thunderstorms are expected to develop and increase in
areal coverage over southern sections of the area into central IL
and IN early this evening as the low-level jet ramps up out of the
southwest. This activity will then shift northward overnight as
an area of low pressure shifts northward across eastern IA. Very
heavy torrential rainfall will accompany these storms tonight as
precipitable water values remain at,or a bit above 2". This heavy
rainfall will also be falling over areas in the watch that have
already received a good 1 to 3 inches of rain within the past 24
hours, thus the threat for flash flooding tonight will be a bit
higher in the watch area. Heavy rain will also be possible north
of the current watch area, so the northern tier counties in IL are
not out of the woods for possible hydro issues later tonight into
Saturday morning, but this area is not as preconditioned as areas
farther south.
Tonight's shower and thunderstorm threat will persist over
northern IL/NW IN into Saturday morning. Thereafter, we may see a
bit of a break in the activity into early Saturday afternoon
before our next chance of storms later in the day. An area of low
pressure will shift over eastern IA and southern WI during the day
in response to a broad upper trough setting up over the Plains
and Upper Midwest. Convective activity Saturday afternoon may
develop in response to any MCVs or convectively enhanced impulses
originating from convection over the central Plains tonight. This
will have to be monitored as the threat for strong to severe
storms may be a bit higher over the area Saturday afternoon due to
some increased mid-level flow supportive of better wind shear.
Heavy rain producing storms may persist over parts of the area
Saturday night into Sunday morning, but confidence begins to drop
off on the extent of storms this far out as preceding convective
rounds could alter the preferred placement of heavy rain. It is
for this reason that we have opted to not yet extend the flash
flood watch through Sunday morning. The threat for storms will
continue on Sunday (though it will not be raining constantly) as
we remain downstream of the broad upper trough and ahead of a
surface front.
KJB
&&
.LONG TERM...
318 PM CDT
Monday through Friday...
Concern for periods of thunderstorms will persist next week, with
little change in the overall pattern until later next week.
Storms will likely remain capable of torrential downpours and
flooding, with some threat of a few strong to severe
thunderstorms.
With an anomalously strong upper ridge over the Pacific Northwest
and another broad ridge from the mid-Atlantic region eastward,
upper troughing will remain across the central Plains and upper
Midwest. Broad, persistent southwesterly flow will maintain moisture
advection across the region, with a plume of PWATs of around 2
inches from the western Gulf to the western Great Lakes. A
surface front/trough axis is progged to linger across the region
into next week, maintaining focus for additional rounds of
convection within the very moist air mass.
During the early to mid work week period, in attempting to
resolve a period where there could be a relative minima in
convective coverage, it would be during the day on Monday,
especially with northward extent. Some of the model guidance in
that time range is starting to hone in on a bubble high developing
over Lake Michigan in the wake of Sunday's cold front, turning
winds onshore and making for more stable conditions downwind of
the lake. Also seeing a temporary decrease in the PWATs with
northward extent, as well as modest mid-level height rises. While
confidence isn't necessarily high in less convective coverage,
did trend to more of an isolated/scattered t-storm mention. Should
the bubble high influence come to fruition, the main convective
focus on Monday would likely be I-80 and south where stronger
instability will reside.
The surface front would then lift back north into Tuesday with a
fairly similar pattern through Wednesday of scattered to numerous
showers and thunderstorms, possibly with some diurnal component
in the lack of forcing modulated by an MCV. High PWATs and
marginal mid-level lapse rates will largely support efficient
rain producing storms, though some potential will exist for some
gusty storms/wet- microbursts. Since we're already seen some
significant rainfall amounts thus far, any further rounds of
heavy-rain producing storms over the work week will only serve to
increase flooding/flash flooding potential across the region. Of
course, rain threat will likely be modulated by individual small-
scale short waves or MCV features and it won't rain continuously,
but aggregate amounts will need to be monitored.
The upper pattern eventually shows signs of shifting late in the
week, as western upper ridge shifts east of the Canadian Rockies and
dislodges the upper trough across our region southeastward into next
weekend. This would suggest the likelihood of cooler conditions
to move into the area day 7 (Friday) and beyond, through the
Independence Day holiday weekend. Thursday would mark the
transition day, with a somewhat better chance for thunderstorm
organization ahead of the cold front, as the trough/upper low
ejects south-southeast amidst steepening mid-level lapse rates.
Some of today's operational runs are a bit discouraging with
forecast through the holiday weekend of a large closed mid-upper
low getting trapped over the region. Note that this forecast
evolution is prone to large errors. What we can say from ensemble
means and anomalies is a decent likelihood of cooler conditions
under the negative height anomaly, while precip chances will be
dictated by exactly where the mid-upper trough sets up.
Castro/Ratzer
&&
.AVIATION...
For the 00Z TAFs...
700 PM CDT
The concerns include:
* Waves of heavy SHRA/TSRA later tonight and again on Saturday
afternoon-evening with temporary IFR or lower VSBY in +TSRA
* Low MVFR to temporary IFR CIGs late tonight into Sat. AM
The active pattern will continue, yielding another busy period for
aviation interests. Main SHRA/TSRA threats are in the southern and
far western TRACON currently. However, confidence is high in at
least a 2-hour period of direct terminal impacts later tonight
into early Saturday morning. With this issuance, included TEMPO
1SM VSBY in +TSRA and certainly can't rule out sub-1SM VSBY in the
most intense rain rates. There's some uncertainty in how long
the overnight SHRA/TSRA linger into Saturday morning, with a
little later end time in the 00z TAFs.
Would expect a lull into the early or mid afternoon before another
weather disturbance fires off additional SHRA/TSRA. Have good
confidence in this activity occurring, so continued with VCTS
mention, but timing of +TSRA will need refining so indicated a
PROB30 for now. Strong to severe TSRA will be possible, capable of
40+ kt gusts, hail, and frequent lightning. Also uncertain how
long the activity persists into or through Saturday evening.
Aside from SHRA/TSRA trends, prevailing lower MVFR CIGs appear to
be a good bet late tonight into Saturday morning, with at least
temporary higher IFR and for now have these with the TEMPO groups.
Should see prevailing CIGs improve to lower VFR by Saturday
afternoon, with temporary lowering in/near SHRA/TSRA. Steady
south-southwest winds tonight will increase on Saturday, with
gusts up in the 20-25 kt range, and higher at times if mixing is
deep enough.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until 7 AM Saturday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
AM Saturday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 25, 3:08 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CDT Fri Jun 25 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
408 PM CDT Fri Jun 25 2021 /508 PM EDT Fri Jun 25 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 50 mph.
Elevated Flooding Risk.
DISCUSSION...
Widely scattered showers and thunderstorms will persist through
late afternoon across the northern tier counties in Illinois before
shifting north into early this evening. Additional thunderstorms will
develop early this evening over central Illinois and Indiana. These
storms are forecast to gradually shift northward across most of the
area later this evening and overnight. These thunderstorms will
produce frequent cloud to ground lightning and torrential rainfall
with a threat for flooding of low-lying areas and farm fields.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Non Thunderstorm Wind Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not anticipated, but any reports of
flooding would be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 15 to 25 mph tonight.
LMZ740>745-262115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
408 PM CDT Fri Jun 25 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 25, 1:43 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
243 PM CDT Fri Jun 25 2021
ILZ003>006-008-011-012-252145-
Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore,
Aurora, and Elgin
243 PM CDT Fri Jun 25 2021
...Funnel Clouds Possible This Afternoon...
Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.
These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.
Along with the potential for weak funnel clouds, slow moving
showers and isolated thunderstorms this afternoon will produce
soaking downpours and occasional lightning strikes. If threatening
weather approaches, move indoors to a place of safety. The
National Weather Service will continue to closely monitor the
situation.
Castro
Special weather statement, Jun 25, 1:45 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
245 PM CDT Fri Jun 25 2021
ILZ003>006-008-011-012-260000-
Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore,
Aurora, and Elgin
245 PM CDT Fri Jun 25 2021
...Funnel Clouds Possible This Afternoon Over Far Northern
Illinois...
Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.
These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.
Along with the potential for weak funnel clouds, slow moving
showers and isolated thunderstorms this afternoon will produce
soaking downpours and occasional lightning strikes. If threatening
weather approaches, move indoors to a place of safety. The
National Weather Service will continue to closely monitor the
situation.
Castro